CSN Login
Members Online: 4

You are here

Tomorrow I get my chemo and I am afraid!

StephanF's picture
StephanF
Posts: 10
Joined: Apr 2017

Hello everybody,

as I already posted here, I got diagnosed with LPHL IIA in 03/2017. Tomorrow starts my treatment (2*ABVD + 20 grey IFRT).
I start to get more and more nervous and my fear is increasing with every hour. I'm afraid about the pain that could come up during the treatment and all the side effects. Although I'm getting medicaments (Cotrim 960mg, Zofran 4mg, Pantoprazol 40mg) to reduce the side effects, I'm still afraid of this whole thing. I start shaking while writing this.
Today the doc showed me the rooms in which I will get my infusions and there were like 8 people in one room. This makes me feel uncompfortable as well because I don't want to talk to anybody there, I don't want to see them how i may vomit or anything else will happen. 
I don't know, this whole thing makes me going crazy and usually I'm not afraid at all about anything. Since 2 days I cannot sleep, can't go to toilet and I'm just super nervous. The smallest things make me freak out ...

How did you expierience your first chemo? Can you give me any tips what I shall rethink, take with me, or anything else I should know and maybe didn't get told by the doc so far?

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3329
Joined: May 2012

Stephan,

Your anxiety is normal. My cancer center has three differing locations with infusion centers. The room I used was the largest, with about 40 stations. People mostly enjoyed talking to one another.

It is extremely unlikely to have nausea during infusion, and in fact I did 6 months of R-ABVD (12 infusions) and never had chemo-related nausea, ever. But the infusion nurses with have additional, immediate nausea meds in case they are needed.  There should be no (zero) infusion pain, especially if you have a port.  If you do not have a port, the only pain will be placing the IV.   Rituxan sometimes does cause immediate, first-infusion issues, but you are not getting Rituxan as I recall.

The most common issue following a first application of ABVD is for the WBC count to drop, which can cause fever and some pain. They will tell you at what fever level to call if you get a temperture.  This problem will normally not occur until about a day after the infusion, at the earliest.

Virtually all infusion pumps have battery backup, and patients can walk their machine to the restroom as needed; it was no inconvenience at all for me.

Most of the patients at infusion are in-and-out, most probably are still working. It is not a 'death ward,' not morbid at all.  You will make friends.  I made several there.  Take a laptop, but most folks do a lot of observing the first time, learning things from the Infusion staff.

max

Rocquie's picture
Rocquie
Posts: 836
Joined: Mar 2013

I'm sorry that you are suffering with so much anxiety. Have you talked to your doctor about it? I'm sure they would not want you to feel this way. A lot of used ativan to help us through those times. As a bonus, it is also excellent for nausea. Talk to your nurse when you get there--they will help you. 

Don't worry about having to talk to others in the room. Many people sleep through their infusions and you may too, since you haven't been sleeping. Everyone is in the same boat.  My infusion center had heated recliners (I always called them bun warmers) and also warm blankets. Get cozy. There is something about being looked after in this way that is very comforting. 

Take an ipad or something else to do. Also take snacks--munching helps. Also take a bottle of water. 

Blessings to you.

Best,

Rocquie

 

Jeff148's picture
Jeff148
Posts: 183
Joined: Apr 2014

It is normal to be afraid of this step. It turned out to be much simplier than I thought it would be. There are some side affect and you feel a bit numb, but nothing you can't handle. Make sure you take anti-nausea if you are worried about that. Also, take a stool softner like, miralax, to keep things moving along. If you click on my picture it will take you to a place where you can read my blog. I had similar chemo to what you are having.

dana-mihaela's picture
dana-mihaela
Posts: 39
Joined: Sep 2016

It is normal to be scared of something that you have never experienced before. I would take some antianxiety medication Ativan or Xanax that it is going to help. You are not going to feel anything during the infusion (I don't know the drugs for your chemo, I had R-CHOP I see we have only one drug in common which is Adriamycin) but even the second day I was fine. There is no nausea and if there is you have medication for that. No vomiting for sure this is more of the movie presentations. They might give you some Benadryl and you will sleep. I had Rituxan that would take 4 hrs to administer but I do not see it in your regimen so all yours will go faster I suppose. And do not worry about people talking to you! Nobody talks to anybody at least not in my experience. Only your nurse will talk to you and make you feel confortable at all times. And my room was a lot bigger with like 20 stations and a couple of additional rooms. 

You are going to be fine trust me,

Good luck and let us know how it went.

Dana

lrclum
Posts: 5
Joined: Jun 2017

Stephan,  I'm not familiar with your chemo regime so I can't imagine what it will be like. If it was like mine they will also give you Bendaryl (supposedly it  helps the cells absorb the chemo) and it can make you sleepy, which I thought was great. However, it also made my legs twitch, so I asked for Ativan, which calmed them and let me doze. I would say doze as much as you can. If you hav an ipod or phone take ear buds and listen to something calming. You will be watched closely, no fear, and you don't have to "be friendly".  Instead just pull inside if that helps. I will pray for you throughout the day. It's not easy -- but you will never have to go through your first chemo cycle again--one down!  I also bought myself an orchid after each chemo to celebrate and to remind myself how brave I am. It could be anything, of course. Peace, Stephan. I will think of you.

Subscribe to Comments for "Tomorrow I get my chemo and I am afraid!"